Utah, 2023Winter Storm and Winter Weather in Utah, February 26 to 28, 2023
February 26 to 28, 2023 · NWS GJT · 2 events in 2 counties and zones
A second shortwave disturbance tracked across eastern Utah. Favorable orographics in the northwest flow resulted in heavy snow across the Eastern Uinta Mountains with lesser amounts over the Tavaputs Plateau.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second shortwave disturbance tracked across eastern Utah. Favorable orographics in the northwest flow resulted in heavy snow across the Eastern Uinta Mountains with lesser amounts over the Tavaputs Plateau. Winds gusted up to 47 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 11:00 AM MST, 0 minutes earlier.
Area forecast discussion, Feb 26, 11:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1100 AM MST Sun Feb 26 2023
.SHORT TERM...(Today through Monday)
Issued at 227 AM MST Sun Feb 26 2023
A quiet and, for the southern half of the area, somewhat mild night
is underway, as morning temperatures are expected to be 5-10 degrees
above normal. Though, across northeast Utah and northwest Colorado,
as well as the Gunnison Basin, a deep snowpack and strong low-level
inversions will keep morning lows around 20 degrees below normal.
Mid and high level clouds are on the increase, which has helped
contribute to the warmer temperatures over the last few hours. This
is thanks to the Pacific low that has been lurking off the Southern
California coast finally moving inland. By sunrise, this area of low
pressure is expected to be somewhere over southern Nevada, and
will speed up its forward progression through the day.
Precipitation associated with this system begins across eastern Utah
mid-morning, and progressively tracks to the east through the day as
the center of circulation moves over the Four Corners. CAMs are in
very good agreement that a well-defined line of precipitation will
set up as the best energy moves across the region. The Snow Squall
Parameter is maxed out across the southern colorado mountains and up
into the central mountains by mid-afternoon. That said, the lower
elevations won't escape this unscathed. Despite the warm
temperatures the valleys along and south of I-70 have seen of late,
the intense precipitation associated with the band will potentially
lower the temperatures such that a transition to all snow occurs.
Accumulations will be minimal at best, but a very messy hour or so
of intense snowfall and low visibilities is in the cards. Be sure to
stay tuned forecast updates and any potential Snow Band Special
Weather Statements or Snow Squall Warnings that may be issued,
especially if planning to travel during the late morning through
early evening hours.
With such good agreement from the CAMs and the expected intensity of
the snow band, snow totals have also come up for the La Sals,
Abajos, Uncompahgre Plateau, Grand and Battlement Mesas, Elks, and
West Elks. So while this will be a quick hitter, with totals of 4-6
inches and locally higher amounts possible across these ranges, a
Winter Weather Advisory goes into effect at 5AM this morning,
lasting through 5PM this evening.
Precipitation activity will transition from this organized line to
more scattered snow showers by the late afternoon hours as the
center of the low moves out into the Colorado Plains. Highlights for
the southern and central Colorado mountains drop off by 6PM this
evening as focus shifts to the northern mountains. Flow behind the
low will be more westerly, and just enough moisture will be
available to keep snow showers going across the north for at least
the next 24-36 hours. Taking a glance at the long term period, snow
looks to continue through the next several days. A Winter Weather
Advisory for the Park and Elkhead mountains goes into effect at 2PM
today, and remains in effect through 6PM Monday. This advisory may
be upgraded to a warning or simply extended in time as needed.
There's still a few variables about the midweek storm that need to
be ironed out before those decisions can be made.
Expect a quiet and cooler night tonight, with the exception of the
northern Divide mountains. Another weak shortwave in the flow will
reinvigorate snow activity across northeast Utah and northwest
Colorado tomorrow morning. The best moisture and energy, as well as
the most favorable orographics, will be across the Elkhead and Park
Ranges, where they can expect to pick up another 6-8 inches during
the day Monday. The next hottest spot for accumulations is the Flat
Tops, with an expected 2-4 inches of snow over the same period,
which is sub-advisory level. This snowfall dwindles by midday ahead
of the next wave.
.LONG TERM...(Monday night through Saturday)
Issued at 227 AM MST Sun Feb 26 2023
The upper pattern will look like a large wave breaking over the
western coast of NOAM during the first part of the next week as the
large E.Pac ridge moves onshore. This upstream ridge will encounter
a strong downstream block with the stubborn Bermuda High allowing
another anomalously deep trough to dig over the West...or the base
of the above mentioned breaking wave. The moisture and strong SW
flow ahead of the trough and the actual trough passage taking up
most of the mid to late week time period will be active.
There will be a more distinct impulse moving through the flow
impacting mainly the northern portion of the CWA Tuesday. Not only
will snow be an issue but winds will also be quite gusty in the high
country with mixing to the breezy category into the lower elevations
as well. Likely more winter headlines to come with this scenario.
The Wednesday into Thursday period will be a familiar scenario of
late as we will be under the influence of the deeply carved out
western trough ejecting out of SoCal and crossing the Southern
Rockies. When systems dig this far South and then start to swing
East...jet curvature makes for intense QG forcing and expect this
system to negatively impact our CWA with another round of
significant snow. Unlike the last big storm however...this one is
not connected to an AR and ensemble anomalies are not showing the
extreme winds. This storm is likely to bring some winter
headlines...favoring heaviest snow amounts in the south...as we dial
in some details but early this morning we still have the overly
tropical GFS and the drier EURO. The monopole signature in the
ensemble clusters also suggest the digging of the trough is also not
settled...a hint at the differing QPF amounts attm. We switch back
to the northern stream for the remainder of the forecast which puts
the impact back to the northern CWA to end out the forecast.
Temperatures remain below seasonable.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1054 AM MST Sun Feb 26 2023
Rain and snow has begun to move into eastern Utah and will move
into western Colorado over the next hour or two. Midlevel clouds
have already started dropping as KCNY is reporting a cloud deck at
2500ft. This trend will continue through the afternoon with
ceilings dropping from west to east as the afternoon wears on.
Winds will also pick up with gusts between 25 to 30 mph being
common, occasionally higher. Expect some brief MVFR conditions as
the system moves through for KTEX, KASE and KEGE. Tempo groups are
in place to capture the lower vis and ceilings. Remaining TAF
sites will likely stay VFR though very brief MVFR can't be ruled
out through 00Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Monday for COZ004.
Winter Weather Advisory until 8 PM MST this evening for COZ009-
012-019.
Winter Weather Advisory until 5 PM MST this afternoon for COZ017.
UT...Winter Weather Advisory until 5 PM MST this afternoon for UTZ028.
&&
SHORT TERM...BGB
LONG TERM...15
AVIATION...TGRHazardous weather outlook, Feb 26, 4:05 AM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MST Sun Feb 26 2023
COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MST Sun Feb 26 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Winter weather returns today as a low pressure system swings
through. Winter Weather Advisories are in effect for the southern
and central mountains through 6PM this evening. A substantial snow
squall threat also exists today from midmorning through late this
afternoon. Difficult travel conditions will exist across the
region during this period. Snow will come to an end tonight with
the exception of the northern mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will pick back up Monday afternoon across the north, then
spread across the rest of eastern Utah and western Colorado
beginning Monday night. Cold and unsettled conditions will
continue from there on out into the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Eastern Uinta Mountains
- When
- February 26, 11:00 AM MST to February 28, 10:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area. Winds gusted up to 47 mph at times.
Winter Weather, Tavaputs Plateau
- When
- February 27, 8:00 PM MST to February 28, 12:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 3 to 5 inches of snow fell across the area. Winds gusted up to 45 mph at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 26, 20231 death · 15 injured · $52 million · EF2 · 98 events
- High Wind and Winter Weather in New Mexico, February 26 to 27, 2023$3.1 million · 83 kt wind · 57 events
- Blizzard and Heavy Snow in California, February 26 to 28, 20231 death · 7 events
- Tornadoes and Hail in Texas, February 26, 2023$120,000 · EF1 · 30 events
- High Wind in New Mexico, February 26, 2023$250,000 · 67 kt wind · 5 events
- Dust Storm and High Wind in Texas, February 26, 2023$65,000 · 76 kt wind · 31 events
- Winter Storm and Heavy Snow in Idaho, February 26 to 28, 2023$50,000 · 16 events
- Dust Storm and Hail in Texas, February 26 to 27, 20231.75 in hail · 48 events
- High Wind in Texas, February 26, 20231 injured · $50,000 · 71 kt wind · 3 events
- Damaging Winds in Oklahoma, February 26 to 27, 2023$32,000 · 69 kt wind · 9 events
- Tornado and Hail in Kansas, February 26 to 27, 2023EF0 · 25 events
- Damaging Winds and High Wind in Texas, February 26, 202367 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075014, 1075021.